Toxic amblyopia (nutritional amblyopia) is damage to the optic nerve caused by undernutrition or by exposure to a substance that is harmful to the optic nerve, such as lead, methanol (wood alcohol or methyl alcohol), antifreeze, or certain drugs.
Toxic amblyopia may be caused by a nutritional deficiency (sometimes called nutritional amblyopia), especially of vitamin B12. Alcoholics are particularly susceptible to nutritional amblyopia. The actual cause is probably undernutrition rather than a toxic effect of alcohol. Rarely, toxic amblyopia is caused by drugs (such as chloramphenicol, isoniazid, ethambutol, and digoxin) or toxins such as lead, ethylene glycol (antifreeze), or methanol (wood alcohol or methyl alcohol).
Vision deteriorates gradually over days to weeks. A blind spot may develop and gradually enlarge. It may not be noticed at first. If the disorder is caused by exposure to a toxin or to a nutritional deficiency, both eyes are usually affected. Ethylene glycol and particularly methanol poisoning can cause sudden, complete loss of vision. Both substances can cause other serious symptoms such as coma, difficulty breathing, vomiting, and abdominal pain.
Doctors base the diagnosis on the person's history of exposure to toxic or chemical substances, their eye symptoms, and the results of a vision test. Sometimes testing for toxins or for a vitamin deficiency is done.
Prognosis and Treatment
With prompt treatment, most people recover some of the lost vision.
People should avoid alcohol and other chemicals or drugs that may be toxic. If alcohol use or undernutrition is a cause, the person should eat a well-balanced diet and take vitamin supplements that include folate (folic acid) and B vitamins. However, if the cause is mainly vitamin B12 deficiency, treatment with dietary supplements alone is not enough. Vitamin B12 deficiency is typically treated with injections of vitamin B12. If lead is the cause, chelating drugs (such as succimer or dimercaprol) help remove it from the body. If ethylene glycol or methanol poisoning is the cause, rapid treatment with hemodialysis (see Dialysis: Hemodialysis) and the drug fomepizole may help.
Magnifiers, large-print devices, and talking watches may help people with loss of vision.
Last full review/revision November 2012 by James Garrity, MD